Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 76, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 7, 1997, 7:26 AM CDT for Crockett County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 1997, 7:26 AM CDT (12:26 UTC)
- Expired
- Aug 7, 1997, 12:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Crockett County, TX
The radar
The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 071227 FFWSJT TXC105-071700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 726 AM CDT THU AUG 7 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1200 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...SOUTHERN CROCKETT COUNTY AT 720 AM...DOPPLER RADAR ESTIMATED NEARLY 4 1/2 INCHES OF RAIN HAS FALLEN OVER SOUTHWEST PORTIONS OF CROCKETT COUNTY DURING THE PAST 5 HOURS. MODERATE AND OCCASIONALLY HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH AROUND 10 AM WITH AN ADDITIONAL INCH OF RAIN POSSIBLE. THIS WILL LIKELY FLOOD LOW WATER CROSSINGS ESPECIALLY ALONG FARM TO MARKET ROAD 2083. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:30 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 7, 2:30 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 230 AM CDT THU AUG 7 1997 BECOMING LESS CONCERNED ABOUT FLASH FLOOD THREAT AS FRONT CONTINUES TO MOVE SOUTHEAST INTO CENTRAL TEXAS. WINDS BEHIND THIS COLD FRONT HAVE GUSTED UP TO 29 KTS AT SJT WITH FRONTAL PASSAGE. BETTER UPPER SUPPORT BEHIND THE FRONT WILL ALLOW FOR A CHANCE OF SHOWERS AND MOSTLY CLOUDY SKIES WELL BEHIND THE FRONT MAKING FOR A COOL DAY ACROSS MUCH OF THE FORECAST AREA TODAY. CURRENT PRECIPITATION OVER THE EASTERN BIG COUNTRY WILL RESULT IN LOWER FFG VALUES IN THIS AREA FOR TOMORROW. RADARS ESTIMATE LOCAL STORM TOTALS UP TO 3 INCHES IN THROCKMORTON AND SHACKELFORD COUNTIES. SO FAR RAINFALL RATES HAVE BEEN SLOW ENOUGH TO LET VEGETATION AND DRY GROUNDS SOAK IT UP. PRECIPITABLE WATER VALUES FROM 00Z SOUNDINGS REMAINED WELL BELOW 150 PERCENT OF NORMAL WHICH SHOULD ALSO HELP TO MINIMIZE THE FLOODING THREAT. STILL WITH THE GOOD SOAKING THIS MORNING AND ANOTHER SHORTWAVE HEADING SOUTH FROM COLORADO...WILL FAVOR MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. HOWEVER...WATER VAPOR IMAGERY SHOWS ABUNDANT TROPICAL MOISTURE CONTINUES TO FEED INTO TEXAS...AND UPPER DIFFLUENCE REMAINS IN PLACE...SO LATER SHIFTS WILL HAVE TO MONITOR THE SITUATION. ETA AND NGM SHOW REASONABLE AGREEMENT ON QPF FORECAST THROUGH ABOUT 18 HOURS WITH ETA SHOWING BETTER REPRESENTATION OF THE STRONG COLD FRONT. BEYOND 18 HOURS THE NGM GOES FORECASTS LIGHTER PRECIPITATION AMOUNTS THAN THE ETA. PREFER THE ETA IN THE 2ND PERIOD AS DAYTIME CONVECTION WILL LIKELY KEEP THE FRONT SOUTH OF THE AREA WITH A GOOD TEMPERATURE GRADIENT ALONG IT AND SURFACE DEWPOINTS IN THE LOW TO MID 70S FEEDING INTO THE BOUNDARY. FAVOR A BLEND OF ETA AND AVIATION SOLUTIONS WITH HEAVIEST RAINFALL AMOUNTS SOUTHEAST OF THE COUNTY WARNING AREA OVER CENTRAL TEXAS AND A BROAD AREA OF MODERATE RAINFALL TO BE ANTICIPATED WITH STRATIFORM RAIN AND SOME ELEVATED CONVECTION ACROSS THE COUNTY WARNING AREA. EXPECT AIR TO BECOME STABLE BY MIDNIGHT TONIGHT WITH AREAS OF FOG DEVELOPING. WILL FAVOR NGM GUIDANCE TEMPS FOR ABI AND WILL APPLY THOSE TEMPS SOUTH ACROSS THE REST OF THE FORECAST AREA. ABI 077/068 64 SJT 078/067 65 JCT 078/067 65 15
In the hours before
Special weather statement, Aug 7, 5:43 AM CDT, 1 hour 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-080500- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 543 AM CDT THU AUG 7 1997 ...SCATTERED TO NUMEROUS NONSEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST CENTRAL TEXAS TODAY THROUGH THIS EVENING... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN EDWARDS PLATEAU... AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT AND ABUNDANT TROPICAL MOISTURE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TODAY THROUGH THIS EVENING. A BROAD AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE VERY SLOWLY SOUTHEAST ACROSS THE AREA AFFECTING MUCH OF WEST CENTRAL TEXAS THROUGHOUT THE DAY. WITH COOL DAYTIME TEMPERATURES AND LIGHT UPPER LEVEL WINDS...SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL AMOUNTS WILL LIKELY PRODUCE FLOODING OF POOR DRAINAGE AREAS. THE MOST LIKELY AREAS TO RECEIVE FLOODING WILL BE OVER THE NORTHERN EDWARDS PLATEAU WHERE SHOWERS AND THUNDERSTORMS HAVE ALREADY PRODUCED UP TO 2 INCHES OF RAINFALL. RAINFALL IS EXPECTED TO DIMINISH ACROSS THE AREA BY LATE THIS EVENING. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:55 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 65 min |
| Aug 6, 9:21 PM CDT | Tornado Warning | SJT | Shackelford | 49 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.